Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Wichita, KS

May 29, 2016McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 2:01 PM CDT for McPherson County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 2:01 PM CDT (19:01 UTC)
Expired
May 29, 2016, 2:45 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McPherson County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:24 PM CDTHAIL 0.25Mcpherson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS53 KICT 291901
SVRICT
KSC113-291945-
/O.NEW.KICT.SV.W.0161.160529T1901Z-160529T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR INMAN...
  MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...INMAN AND MCPHERSON AIRPORT. 

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 51 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3822 9754 3819 9780 3848 9791 3855 9756
TIME...MOT...LOC 1901Z 175DEG 17KT 3828 9770 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
416 
WWUS53 KICT 291921
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
221 PM CDT SUN MAY 29 2016

KSC113-291945-
/O.CON.KICT.SV.W.0161.000000T0000Z-160529T1945Z/
MCPHERSON KS-
221 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL MCPHERSON COUNTY...

AT 221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCPHERSON...
MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCPHERSON...INMAN AND MCPHERSON AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9754 3822 9781 3848 9791 3855 9756
TIME...MOT...LOC 1921Z 167DEG 20KT 3840 9774 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
657 
WWUS53 KICT 291940
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 PM CDT SUN MAY 29 2016

KSC113-291950-
/O.EXP.KICT.SV.W.0161.000000T0000Z-160529T1945Z/
MCPHERSON KS-
240 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCPHERSON COUNTY WILL
EXPIRE AT 245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER NICKEL
SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3826 9754 3822 9781 3848 9791 3855 9756
TIME...MOT...LOC 1938Z 175DEG 17KT 3840 9774 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:53 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 29, 12:53 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1253 PM CDT SUN MAY 29 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 249 AM CDT Sun May 29 2016

Elevated showers and storms may develop this morning as a subtle
area of H85 moisture transport noses into Southern Kansas ahead
of a subtle shortwave trough approaching from the Southern Rockies.
Confidence in timing/coverage remains fairly low and maintained
low pops across much of the area through the day. Any activity
developing over Central KS this afternoon/evening may spread
eastward across South Central Kansas tonight although confidence
in coverage remains fairly low. Another mild day is anticipated
with highs in the low to mid 80s.

Monday-Tuesday...We may see a break in the action on Monday although
the airmass is progged to become quite unstable during the afternoon
hours. The primary focus for storm development will be the dryline
which is progged to remain well west of the area across the High
Plains of Western Kansas. Due to weak cinh...we may still see a
diurnally driven storm or two, so pops were trended down across the
area. Better chances for deep moist convection may arrive across
Central KS Monday night as the LLJ/H85 moisture transport ramps up
once again. By late Tuesday...a shortwave trough moving over the
Northern Plains will drive a cold front south bringing increasing
chances for deep moist convection through Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 249 AM CDT Sun May 29 2016

A dry post-frontal regime will develop across the area on
Wednesday and persist through the remainder of the period. Highs
will remain below normal through the remainder of the work week
with readings in the 70s. Another frontal passage is expected on
the weekend which may bring a brief round of showers and storms
but confidence in timing remains too low to mention at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 29 2016

VFR expected to be the prevailing flight category at all sites
throughout the period. Scattered thunderstorms appear to be
developing in the vicinity of leading edge of deeper return
moisture. These are most likely to affect KRSL/KSLN and KCNU
during the afternoon. Chances at KICT/KHUT are too low to mention
at this time. Anticipate them to be mainly diurnally driven, so
will nix chances at sunset. May see low clouds develop late
tonight, mainly in the west. Some chance for elevated storms at
KCNU in the predawn to mid morning hours. -howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  61  82  63 /  30  30  30  30
Hutchinson      83  60  81  62 /  30  30  30  30
Newton          83  61  81  62 /  30  30  30  30
ElDorado        84  63  81  63 /  30  30  30  30
Winfield-KWLD   86  63  81  64 /  40  30  30  30
Russell         83  57  81  60 /  30  30  30  50
Great Bend      81  58  81  61 /  30  30  30  40
Salina          84  59  83  62 /  30  30  30  40
McPherson       83  59  81  62 /  30  30  30  40
Coffeyville     87  64  82  64 /  30  30  30  30
Chanute         85  64  82  63 /  30  30  30  30
Iola            84  64  82  63 /  30  30  30  30
Parsons-KPPF    86  64  82  63 /  30  30  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, May 29, 4:46 AM CDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT SUN MAY 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO
WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT
ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO
CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 29, 1:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             PARK CITY               37.80N 97.32W
05/29/2016  M0.88 INCH       SEDGWICK           KS   BROADCAST MEDIA

            PEA TO NICKEL SIZE HAIL WITH 40 MPH WINDS ALSO REPORTED.

&&

JMR
Special weather statement, May 29, 1:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
120 PM CDT SUN MAY 29 2016

KSZ051-052-068-291915-
HARVEY KS-MCPHERSON KS-MARION KS-
120 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 215 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR MOUNDRIDGE...MOVING NORTHEAST
  AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HESSTON...MOUNDRIDGE AND GOESSEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3807 9751 3820 9760 3839 9745 3816 9715
TIME...MOT...LOC 1818Z 226DEG 10KT 3816 9749

HOWERTON
Local storm report, May 29, 1:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
121 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             PARK CITY               37.80N 97.32W
05/29/2016  M1.00 INCH       SEDGWICK           KS   BROADCAST MEDIA

            MAJORITY OF HAILSTONES PEA TO NICKEL WITH A FEW QUARTERS
            MIXED IN.

&&

JMR
Local storm report, May 29, 1:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             1 WNW JABARA AIRPORT    37.75N 97.24W
05/29/2016  M1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

JMR
Special weather statement, May 29, 1:54 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT SUN MAY 29 2016

KSZ051-291930-
MCPHERSON KS-
154 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR INMAN...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...INMAN AND MCPHERSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9757 3817 9761 3818 9761 3817 9764
      3818 9778 3838 9782 3842 9762
TIME...MOT...LOC 1852Z 175DEG 16KT 3824 9770

LAWSON
Local storm report, May 29, 2:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
201 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 W BENTON              37.79N 97.14W
05/29/2016  E1.50 INCH       BUTLER             KS   TRAINED SPOTTER

&&

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:58 PM CDTRiver Flood WarningICTHarvey, Reno24 hr
May 29, 4:46 AM CDTRiver Flood WarningICTHarvey23 hr
May 29, 11:52 AM CDTSpecial Weather StatementICTSedgwick23 min
May 29, 11:56 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick30 min
May 29, 12:02 PM CDTSpecial Weather StatementICTChautauqua43 min
May 29, 12:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 29, 12:58 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 29, 1:13 PM CDTSpecial Weather StatementICTElk62 min
May 29, 1:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 29, 1:33 PM CDTSevere Thunderstorm WarningICTButler57 min
May 29, 1:54 PM CDTSpecial Weather StatementICTMcPherson36 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningICTButler42 min
May 29, 2:33 PM CDTSpecial Weather StatementICTButler27 min
May 29, 2:36 PM CDTSpecial Weather StatementICTMarion24 min
May 29, 2:46 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 29, 2:52 PM CDTAreal Flood WarningICTButler6 hr
May 29, 2:56 PM CDTSevere Thunderstorm WarningICTButler33 min
May 29, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 3:11 PM CDTSpecial Weather StatementICTButler34 min
May 29, 3:14 PM CDTSpecial Weather StatementICTCowley31 min
May 29, 3:25 PM CDTSpecial Weather StatementICTSaline35 min
May 29, 3:44 PM CDTSpecial Weather StatementICTChautauqua31 min
May 29, 3:57 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline39 min
May 29, 4:30 PM CDTSpecial Weather StatementICTCowley30 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningICTCowley54 min
May 29, 4:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:05 PM CDTSpecial Weather StatementICTMarion25 min
May 29, 5:21 PM CDTAreal Flood WarningICTCowley4 hr
May 29, 5:23 PM CDTSpecial Weather StatementICTCowley37 min
May 29, 5:38 PM CDTSpecial Weather StatementICTMarion37 min
May 29, 6:36 PM CDTSpecial Weather StatementICTRussell24 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningICTRussell64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.